Illinois, 2007Flash Flooding and Flood in Illinois, August 19, 2007
August 19, 2007 · NWS LOT · 6 events in 4 counties and zones
Thunderstorms produced heavy rain across northern Illinois during the late morning and afternoon hours of August 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain across northern Illinois during the late morning and afternoon hours of August 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 19, 5:50 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 19, 5:50 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT SUN AUG 19 2007
.DISCUSSION...
338 AM CDT
SHOWERS AND THUNDERSTORMS ARE MOVING EAST ACROSS NORTH CENTRAL AND
NORTHEAST ILLINOIS THIS MORNING. OUR FLASH FLOOD MONITOR PROGRAM
SHOWS THE RAINFALL THAT HAS FALLEN IN THE LAST THREE HOURS STILL
BELOW FLASH FLOOD GUIDANCE. THE FLASH FLOOD GUIDANCE IS THE AMOUNT
OF RAIN NEEDED DURING A CERTAIN TIME FRAME TO PRODUCE FLASH
FLOODING. WE EXPECT RAIN TODAY SO WE WILL KEEP THE FLASH FLOOD WATCH
FOR THIS AFTERNOON AND TONIGHT.
AN EAST WEST CROSS SECTION OF RADAR REFLECTIVITY DATA SHOWS THE
BANDED NATURE OF THESE SHOWERS AND THUNDERSTORMS. THIS PATTERN
SUGGEST FRONTOGENESIS. THE LOCALLY RUN WRF SHOWS THIS AS HIGH VALUES
OF NEGATIVE OMEGA (UPWARD LIFT) IN A CYCLIC PATTERN ALONG OUR
NORTHERN COUNTIES. THERE WERE PRESSURE SURFACE PRESSURE FALLS AT 08
UTC OVER NORTHEAST ILLINOIS...A LOW LEVEL JET SEEN ON THE PROFILER
DATA AT 850 SEEN ENTERING EASTERN IOWA AND A TROUGH AT 700 MB SEEN
ON THE ON THE PROFILER DATA AND ACARS SOUNDING INVERSION AT ORD AT
756 UTC. THESE SHOW THAT THE WARM FRONT IS MOVING NORTH. THIS IS
ALSO ENOUGH EVIDENCE OF FORCING TO PRODUCE THE THUNDERSTORMS THIS
MORNING. THE NATIONAL WRF AND OUR LOCAL WRF SHOW THAT THESE
CONDITIONS WILL CONTINUE TODAY. AN UPPER AIR TROUGH WILL MOVE INTO
ILLINOIS BY MIDNIGHT TUESDAY MORNING. WE EXPECT MORE SHOWERS AND
THUNDERSTORMS MONDAY AND MONDAY NIGHT. THERE WILL BE PERIODS OF
HEAVY RAIN TONIGHT AND MONDAY. THIS AS THE FRONT STALLS OVER THE
AREA AND MID TO LOW LEVEL JET STREAK MOVES ACROSS SOUTHERN WISCONSIN
AND NORTHERN ILLINOIS. THIS IS SEEN ON THE GFS MODEL FORECAST.
FOR THE REST OF THE WEEK...A LARGE TROUGH OVER NORTHERN PLAINS AND
SOUTHERN CANADA WILL MOVE THROUGH NORTHERN GREAT LAKES THURSDAY.
THEN THE FLOW ALOFT WILL BE ZONAL WITH SOME SHORT WAVE TROUGH MOVING
THROUGH. WE WILL KEEP THE CHANCES OF PRECIPITATION FOR THE END OF
THE WEEK.
THE TEMPERATURE FORECAST FOR TODAY THROUGH TUESDAY WERE ADJUSTED
BECAUSE OF THE RAIN AND CLOUDS FOR THOSE DAYS. WE LOWER THE HIGHS A
LITTLE SINCE THE LAST FORECAST.
&&
.AVIATION...
650 AM CDT
SHORT WAVE THAT MOVED FROM IA INTO NORTHERN IL OVERNIGHT NOW MOVING
OFF TO THE E WITH COOLING CLOUD TOPS AND INCREASING COVERAGE OF SHRA
AND TSRA ACROSS NORTHERN IN INTO W CENTRAL OH. A TEMPORARY DECREASE
IN CONVECTIVE ACTIVITY EXPECTED INTO MID OR LATE MORNING UNTIL TROF
MOVING ACROSS NW IA AND S CENTRAL MN MOVES ESE ACROSS NORTHERN IL
WITH ANOTHER ROUND OF SHRA AND TSRA. SEVERAL HOUR LONG BOUT OF
MODERATE TO HEAVY RA FM SOUTHERN MN ACROSS SOUTHERN WI TO SOUTHERN
LOWER MI DURING THE NIGHT ALONG BAROCLINIC ZONE. APPEARS THAT THIS
ZONE HAS SHIFTED A BIT SOUTHWARD DUE TO OUTFLOWS OF RAIN COOLED AIR
AND THIS PUTS TERMINALS UNDER EXPECTED AXIS OF TSRA LATE AFTERNOON
AND TONIGHT WITH MID LEVEL TROF LIFTING NE FROM THE CENTRAL PLAINS.
WIDSPREAD MVFR AND AREAS OF IFR CIGS JUST TO N WHERE MAIN RA AREA
WAS LOCATED LAST NIGHT AND EXPECT TO SPREAD SOUTHWARD ACROSS TEH
TERMINALS DURING THE MID AND LATE AFTERNOON AS MORE EXTENSIVE AND
CONTINUOUS RA DEVELOPS. WARM FRONT HAS BEEN LIFTING INTO CENTRAL IL
BUT STRONG RIDGE OF HI PRES FROM ONTARIO ACROSS THE LOWER LAKES WILL
KEEP IT FROM ADVANCING INTO NORTHERN PARTS OF IL OR IN MAINTAINING
E-SE SURFACE WINDS.
TRS
&&
.MARINE...
345 AM CDT
LARGE HIGH PRESSURE RIDGE FROM ONTARIO TO THE MID ATLANTIC COAST
MOVES SLOWLY EAST TODAY DECREASING THE PRESSURE GRADIENT ACROSS
LAKE MI...THOUGH OFFSET SOMEWHAT BY DEEPENING LOW PRESSURE OUT IN
ALBERTA AND THE NORTHERN HIGH PLAINS. COASTAL OBS FROM THE IL AND SE
WI SHORES STILL REPORTING GUSTS OF 20-25 KTS EARLY THIS MORNING.
PREVAILING SPPEDS ACROSS THE S PORTION OF THE LAKE SHOULD DROP TO
10-20 KT RANGE DURING THE MORING WITH THE SLIGHT SLACKENING OF THE
PRESSURE GRADIENT. WARM FRONT EXTENDING FROM THE CENTRAL PLAINS SE
ACROSS THE LOWER OH VALLEY WILL LIFT NORTHWARD TODAY AND MAY PUSH AS
FAR N AS THE SOUTH TIP OF THE LAKE...BUT E TO SE WINDS WILL PREVAIL
TONIGHT AND THROUGH MON WITH HIGH PRESURE SLOWLY DRIFTING E TO
QUEBEC AND NEW ENGLAND BY MON NIGHT AND THE LOW MOVING OUT INTO
CENTRAL CANADA AND THE NORTHERN PLAINS. THIS KEEPS A MODERATELY
TIGHT PRESSURE GRADIENT ACROSS THE UPPER LAKES. RAIN AND EMBEDDED
THUNDERSTORMS WILL BE PREVALANT ACROSS THE S PORTION OF THE LAKE
TODAY THROUGH MONDAY A LONG AN N OF THE WARM FRONT.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH SUNDAY THROUGH MONDAY AFTERNOON
IN...NONE.
LM...SC.Y THRU 16Z WILMETTE HBR TO CALUMET HBR...THRU 21Z WINTHROP
HBR TO WILMETTE HBR.
&&
Hazardous weather outlook, Aug 19, 3:54 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 AM CDT SUN AUG 19 2007
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 AM CDT SUN AUG 19 2007 /554 AM EDT SUN AUG 19 2007/
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE ENOUGH RAIN FOR FLASH FLOODS TO OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY ON MONDAY. SOME OF THE THUNDERSTORMS
COULD PRODUCE SEVERE WEATHER ON MONDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR FLOOD
REPORTS.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-201000-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
454 AM CDT SUN AUG 19 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE THUNDERSTORMS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY ON MONDAY. SOME OF THE THUNDERSTORMS
COULD PRODUCE SEVERE WEATHER ON MONDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
Event by event
4 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, La Salle
- When
- August 19, 9:12 AM CST
- Where
- La Salle County, Peru
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.330, -89.130
Lightning struck in a parking lot, near a hospital causing a power surge which activated pumps in a laundry room, causing a bleach spill. Several patients had to be relocated away from the fumes.
Flash Flood, McHenry
- When
- August 19, 9:39 AM CST to 12:00 PM CST
- Where
- McHenry County, Union
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.530
Railway Museum flooded and evacuated, a trailer park and campground area was also flooded and evacuated. Water rose one foot in 20 minutes.
Flash Flood, McHenry
- When
- August 19, 9:39 AM CST to 12:00 PM CST
- Where
- McHenry County, 5 mi W of Huntley
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -88.517
Water flowing across Route 20 just east of Interstate 90.
Flash Flood, La Salle
- When
- August 19, 12:54 PM CST to 5:00 PM CST
- Where
- La Salle County, Peru
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -89.130
Progress Blvd at Route 251 flooded. Several streets closed by mudslides along the Illinois River, 2.65 inches of rain measured in Peru.
Flood, Livingston
- When
- August 19, 2:36 PM CST to 5:00 PM CST
- Where
- Livingston County, Chatsworth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.750, -88.280
Some secondary roads closed due to flooding.
Flash Flood, Kane
- When
- August 19, 7:30 PM CST to 10:00 PM CST
- Where
- Kane County, Elgin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -88.280
Five to eight inches of water flowing over Route 20 west of Combs Road. Route 20 flooded and closed between Combs and Switzer.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 19, 20071 death · $1.0 million · 7 events
- Flash Flooding and Damaging Wind in Iowa, August 19 to 20, 2007$925,000 · 70 kt wind · 26 events
- Flash Flooding and Damaging Wind in Oklahoma, August 19, 2007$685,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 19, 2007$136,000 · 1.75 in hail · 20 events
- Flash Flooding in Iowa, August 19, 2007$290,000 · 2 events
- Damaging Winds in Virginia, August 19, 2007$18,000 · 50 kt wind · 14 events
- Damaging Winds in Montana, August 19, 200754 kt wind · 10 events
- Lightning Strike in Colorado, August 19, 20071 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 200751 kt wind · 4 events
- Hail in Illinois, August 19, 20071 in hail · 4 events
- Hail in Indiana, August 19, 2007$3,000 · 0.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 19, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56755, 54942, 54943, 54944, 54946, 54947.